Advertisement

Archiv für Toxikologie

, Volume 28, Issue 4, pp 270–278 | Cite as

Poisoning caused by a mixture of plant-nutrient substrates

  • S. Takki
  • J. Heinonen
  • E. Taskinen
Original Investigations
  • 17 Downloads

Abstract

A fatal case of a poisoning caused by a commercial mixture of plantnutrient substrates is described. The preparation contained numerous inorganic compounds, such as heavy metal salts, ammonium compounds and nitrates. The patient developed severe renal, hepatic and respiratory failure. He was treated with five haemodialyses and finally his ventilation was controlled mechanically via a tracheostomy. In spite of ventilation with 100 % oxygen he remained hypoxaemic during the last two days and after intensive therapy for seven days he developed a fatal cardiac asystole.

The results of toxicological experiments performed on rabbits show that the toxicity of the preparation may be due to the combined action of NH+ with Cu++, Ni++ and Co++.

The histopathological findings made in the patient and the animals are compared.

Key words

Poisoning Ammonium Compounds Cobalt8 Copper Nickel 

Zusammenfassung

Es wird ein tödlicher Vergiftungsfall durch eine kommerzielle Mischung von Substraten der Pflanzenwuchsmittel berichtet. Das Präparat enthielt viele anorganische Verbindungen, wie Salze der Schwermetalle, Amoniumverbindungen und Nitrate. Das Vergiftungsbild bestand aus schweren Nierenversagen, Leberinsuffizienz und Ateminsuffizienz. Der Patient wurde mit Hämodialysen und künstlicher Beatmung behandelt. Trotz Beatmung mit 100% igem Sauerstoff blieb er hypoxämisch während der 2 letzten Tage und nach Intensivbehandlung von 7 Tagen starb er durch Asystolie.

Die Resultate der toxikologischen Experimente mit Kaninchen zeigten, daß die Toxicität des Präparates auf der kombinierten Wirkung von NH+, Cu++, Ni++ und Co++ beruhen kann.

Schlüsselwörter

Vergiftung Ammonium-Verbindungen Kobalt Kupfer Nickel 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bjerrum, J.: Metal amine formation in aqueous solution. In: Treatise on analytical chemistry. Vol. I (I. M. Kolthoff and P. J. Elving, eds.). New York: The Interscience Encyclopedia, Inc. 1959.Google Scholar
  2. Doerr, W., Uehlinger, E.: Spezielle pathologische Anatomie, Niere und ableitende Harnwege, Bd. III, S. 179. (H. U. Zollinger, Hrsg.). Berlin-Heidelberg-New York: Springer 1966.Google Scholar
  3. Heard, K. M., Posey, E. L., Long, J.W.: Fulminating uremic pneumonitis associated with acute ischemic nephropathy (lower nephron nephrosis). Amer. J. Med. 24, 157 (1958).Google Scholar
  4. Moeschlin, S.: Klinik und Therapie der Vergiftungen, 4. Aufl. Stuttgart: Georg Thieme 1965.Google Scholar
  5. Passow, H., Rothstein, A., Clarkson, T. W.: The general pharmacology of the heavy metals. Pharmacol. Rev. 13, 185 (1961).Google Scholar
  6. Regele, H.: Veränderungen der menschlichen Lungen unter maschineller Beatmung. Beitr. path. Anat. 136, 165 (1967).Google Scholar
  7. Wirth, W., Hecht, G., Gloxhuber, C.: Toxikologie-Fibel. S. 72. Stuttgart: Georg Thieme 1967.Google Scholar

Copyright information

© Springer-Verlag 1972

Authors and Affiliations

  • S. Takki
    • 1
    • 2
    • 3
  • J. Heinonen
    • 1
    • 2
  • E. Taskinen
    • 1
    • 2
  1. 1.Intensive Care Unit (Meilahti)University Central HospitalHelsinki
  2. 2.Department of Pharmacology and Second Department of PathologyUniversity of HelsinkiFinland
  3. 3.Department of AnaesthesiologyMeilahti HospitalHelsinki 29Finland

Personalised recommendations